Diabetes Blog Week: Day 2- Making the Low Go
Not very many people know the feeling. Your heart starts to race. You just start to feel….weird. Weak. Sweaty. Cold. Shaky. Like if you stand for too long you might pass out. Sometimes you get a headache. And you have a strong, uncontrollable desire to eat something. Sometimes I describe it this way to people: It’s like being drunk, except instead of feeling good, you feel like crap.
When I was younger I kind of liked getting low. It was back in the days of regular and NPH, old kinds of insulin where you were pretty limited on how many grams of carbohydrates you could have at a meal and in a day. I remember that being low meant I could have orange slices, graham crackers, or life savers. I was happy when I saw that number under 70 because I knew something good was coming.
Today, what I use to treat my lows changes often. Because I live with my parents and I don’t have a job, I’m pretty limited to whatever I can find in the house. When I was still working I was using glucose tabs a lot, but I think once I start working again I’m going to switch to skittles or smarties, since they are cheaper. These unemployed days, it’s usually a glass of milk or a graham cracker that I use to get my sugar to come up. Since I just started using Symlin again, and occasionally have really awful symlin induced lows, I have been known to eat raw sugar straight out of the bag just to get me out of the 30’s or 40’s quickly.
I still struggle with chronic low overtreatment. It’s when you eat, and you still feel awful, so you eat some more. It happens often late at night when you are really low, and you just stay in the kitchen, eating bowl after bowl of cereal or stand next to the pantry and realize the whole package of graham crackers is gone because you just ate them all. I am getting better with this, but it is something that is really hard to overcome, because your body knows that something is not right and it is screaming at you to EAT, but what it doesn’t realize is that it can’t make any insulin to compensate for the overtreatment.
Lows and highs are the absolute worst when it comes to diabetes. Lows are scary because you could die, but highs take forever to treat. You only have to wait 15 minutes (usually) to feel better after a low, whereas if you are 300 you have to wait at least 2 hours, unless you take too much insulin, to feel better. For me, lows make me feel crappy for a couple hours, while highs can leave me feeling ‘high hungover’ for hours and hours afterward, even when my numbers come back into range.
It’s all a numbers game. Lows are a part of life, especially when we are fighting to hit that elusive “Under 7” a1c number. Lows can debilitate you and prevent you from doing things, like driving and exercising. But if I can live a few years longer because I kept my A1c low enough to (hopefully) avoid complications, I will take dealing with the lows.